Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Indianapolis, IN

May 28, 20194 counties in Indiana

NWS Indianapolis, IN issued this flash flood warning at May 28, 2019, 5:54 PM EDT for 4 counties in Indiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 5:54 PM EDT (21:54 UTC)
Expired
May 28, 2019, 9:00 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, IN, Clinton County, IN, Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:10 PM EDTFLASH FLOOD2 N Kokomo, ININTERSECTIONS FLOODED IN KOKOMO...RECEIVED VIA SOCIAL MEDIA.
May 28, 7:30 PM EDTFLASH FLOOD1 N Kokomo, INWATER FLOWING OVER THE ROAD REPORTED AT COURTLAND AND KOKOMO. CAR STUCK IN VIADUCT ON SYCAMORE DOWNTOWN.
May 28, 8:30 PM EDTFLASH FLOOD1 W Burlington, INDISPTACH REPORTED SEVERAL ROADS IN BURLINGTON HAD WATER FLOWING OVER THEM WITH A FOCUS ON THE SOUTH SIDE OF TOWN. TIME WAS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WGUS53 KIND 282154
FFWIND
INC015-023-067-159-290100-
/O.NEW.KIND.FF.W.0007.190528T2154Z-190529T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
554 PM EDT Tue May 28 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Southeastern Carroll County in north central Indiana...
  Northern Clinton County in central Indiana...
  Howard County in central Indiana...
  Northern Tipton County in central Indiana...

* Until 900 PM EDT.

* At 553 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Kokomo, Greentown, Flora, Rossville, Russiaville, Sharpsville,
  Burlington and Indian Heights.

LAT...LON 4038 8586 4036 8669 4043 8669 4055 8652
      4056 8586

$$

JAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 28, 4:24 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 28, 4:24 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
424 PM EDT Tue May 28 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 244 PM EDT Tue May 28 2019

A frontal system is expected to linger over the local area into
Thursday, before getting pushed off to the southeast. Another
frontal system may affect the area over the upcoming weekend. High
pressure is expected by early next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 244 PM EDT Tue May 28 2019

Short term model data suggest an elongated area of mid level
vorticity extending from southwest Michigan back into Illinois will
be moving over northeast half of the forecast area later this
afternoon and evening. Convection is currently developing near this
feature. This morning's upper air indicates very steep lapse rates
over the area, along with favorable deep layer shear for strong
organized convection, especially over the northern zones. There is
also a cap present. Not sure how far south the convection will get
through the early evening hours, due to the presence of the cap, but
will expand the PoPs farther south and west through the early
evening hours.

This feature expected to pass off to the east around 290100Z, so
there may be a lull in the convective threat by that time. However,
the trailing vorticity tail may hang back over the central and
northern zones tonight. This, coupled with about 30 kts of westerly
flow at 850mb, suggests there is potential for additional convection
later tonight. Remnants of current convection out by the Mississippi
River may also move into the local area later this evening as well.

Based on above, will keep PoPs going over the area tonight. May hold
off on any likely PoPs due to potential capping issues and low
confidence in future tracks of any convective clusters and
associated outflow boundaries.

Low level thicknesses suggest the GFS MOS lows tonight look OK at
this time.

&&

.SHORT TERM /Wednesday through Friday/...
Issued at 244 PM EDT Tue May 28 2019

Upper troughing currently over the Rockies and western Plains is
expected to drift east and gradually shear out across the Great
Lakes by Thursday night.

Appears the weather pattern will remain unsettled into Thursday, as
a frontal system lingers in the area. Will keep PoPs in the forecast
into Thursday night to cover the lingering front, although
convective outflows will probably dictate where the effective
boundary will be.

Developing northwesterly upper flow should help to give the front a
better shove off to the southeast by Friday. Will lean towards drier
conditions by then.

&&

.LONG TERM /Friday Night through Tuesday/...
Issued at 244 PM EDT Tue May 28 2019

Ensembles indicates a change in the overall weather pattern will
occur during this period. Mean upper troughing is expected to
develop over the eastern parts of the country, while mean upper
ridging builds over the Plains.

Ensembles suggest a frontal system may drop southeast through the
area over the upcoming weekend. Will go with chance PoPs for
Saturday and Sunday to cover this feature.

Another disturbance may move into the area by next Monday night and
Tuesday. Will bring in some chance PoPs to parts of the area at that
time as well.

&&

.AVIATION /Discussion for the 282100Z KIND TAF Update/...
Issued at 417 PM EDT Tue May 28 2019

Scattered convection occurring near an elongated area of vorticity
currently moving into northwest Indiana. Short term model data
suggest this feature will pass near the KIND terminal early this
evening. As a result, there is a threat for convection in the
vicinity of the KIND terminal for a time, roughly 282200Z-290100Z.

Previous discussion follows.

Mainly VFR through the afternoon, but some scattered
thunderstorms developing around KLAF over the next couple of
hours. Southward extent of storms far less confident so will not
include thunder at other sites. Overnight into the morning could
see another round go through, but again timing/extent less certain
so will probably go VCSH then. Possible MVFR ceilings will move
into KLAF as they are in place north of boundary that is just
north of there, so may include those in a tempo. Otherwise where
they will wind up tonight is very dependent on what the boundary
does, and that is low confidence. Occasional wind gusts to 20 to
25 kts out of the southwest will remain possible through the rest
of the afternoon until around sunset.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....JAS
AVIATION...CP/JAS
Hazardous weather outlook, May 28, 4:43 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
443 PM EDT Tue May 28 2019

INZ021-028>031-035>044-051-291000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Vigo-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, and Terre Haute
443 PM EDT Tue May 28 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Scattered thunderstorm activity is expected at times
tonight. A few severe storms are possible, especially through the
evening hours.

Hazards: Damaging winds, large hail, isolated tornadoes, locally
heavy rain, and frequent lightning.

Timing: Best threat for severe storms until about 900 PM EDT.

Discussion: A front, along with an upper wave, will bring chances
for showers and thunderstorms to the area into the evening hours.
Another upper wave may bring additional chances for thunderstorms
towards daybreak Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible over all or parts of the area
at times into next weekend. Severe storms are possible on Wednesday.

Discussion: A few fronts will bring chances for thunderstorms at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ045>049-052>057-060>065-067>072-291000-
Putnam-Hendricks-Marion-Hancock-Henry-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Greencastle, Plainfield, Brownsburg,
Danville, Indianapolis, Greenfield, Cumberland, New Castle, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
443 PM EDT Tue May 28 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Scattered thunderstorm activity is possible at times
tonight. Isolated severe storms are possible, especially through the
evening hours.

Hazards: Damaging winds, large hail, locally heavy rain, and
frequent lightning.

Timing: Best chances for severe storms through 900 PM EDT.

Discussion: A front, along with an upper wave, will bring chances
for showers and thunderstorms to the area into the evening hours.
Another upper wave may bring additional chances for thunderstorms
towards daybreak Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible over all or parts of the area
at times into next weekend. Severe storms are possible on Wednesday.

Discussion: A few fronts will bring chances for thunderstorms at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 28, 5:04 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 W BURLINGTON          40.49N 86.45W
05/28/2019  E1.00 INCH       CARROLL            IN   TRAINED SPOTTER

            SPOTTER REPORTED HAIL MOSTLY TO THE SIZE OF
            NICKELS WITH A FEW AS LARGE AS QUARTERS.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:04 PM EDTTornado WarningINDMadison26 min
May 27, 8:08 PM EDTTornado WarningINDHamilton, Madison37 min
May 27, 8:14 PM EDTTornado WarningINDTippecanoe16 min
May 27, 8:28 PM EDTTornado WarningINDDelaware17 min
May 27, 8:29 PM EDTTornado WarningINDCarroll, Clinton, Tippecanoe31 min
May 27, 8:32 PM EDTTornado WarningINDMadison13 min
May 27, 8:33 PM EDTTornado WarningINDHenry12 min
May 27, 8:38 PM EDTSevere Thunderstorm WarningINDClinton37 min
May 27, 8:42 PM EDTTornado WarningINDClinton33 min
May 27, 8:44 PM EDTTornado WarningINDDelaware, Henry31 min
May 27, 8:58 PM EDTSevere Thunderstorm WarningINDRandolph47 min
May 27, 9:02 PM EDTTornado WarningINDClinton, Tipton28 min
May 27, 9:11 PM EDTTornado WarningINDHenry19 min
May 27, 9:14 PM EDTSevere Thunderstorm WarningINDHamilton, Tipton31 min
May 27, 9:19 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph26 min
May 27, 9:38 PM EDTSevere Thunderstorm WarningINDRandolph37 min
May 27, 9:57 PM EDTAreal Flood AdvisoryINDHenry, Randolph3 hr
May 28, 3:56 AM EDTRiver Flood WarningINDDelaware, Randolph31 hr
May 28, 2:18 PM EDTSevere Thunderstorm WarningINDHoward, Tipton27 min
May 28, 4:32 PM EDTSevere Thunderstorm WarningINDCarroll, Howard43 min
May 28, 5:14 PM EDTAreal Flood WarningINDCarroll, Clinton, Howard, Tipton6 hr
May 28, 5:17 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren43 min
May 28, 5:31 PM EDTSevere Thunderstorm WarningINDHoward44 min
May 28, 5:47 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe27 min
May 28, 6:04 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard26 min
May 28, 6:34 PM EDTSevere Thunderstorm WarningINDHoward, Madison, Tipton29 min

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.